Kansas, 2009

Tornado and Flash Flooding in Kansas, April 26 to 27, 2009

April 26 to 27, 2009 · NWS EAX · 3 events in 2 counties and zones

A cluster of severe thunderstorms rumbled across east central Kansas, during the afternoon and evening hours of April 26, 2009. Heavy rain was also reported, with several areas of flash flooding observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cluster of severe thunderstorms rumbled across east central Kansas, during the afternoon and evening hours of April 26, 2009. Heavy rain was also reported, with several areas of flash flooding observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 26, 5:53 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 26, 5:53 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT SUN APR 26 2009

...UPDATED FOR AVIATION...

.DISCUSSION...

FOR TONIGHT...A SERIES OF UPR LVL WAVES WILL KEEP A FRONTAL BOUNDARY
STALLED NEAR THE CWA THROUGH MONDAY MORNING.  ALL SIGNS POINT TO A
SIGNIFICANT RAINFALL EVENT OVER THE NORTHWESTERN THIRD OF THE CWA BY
MONDAY MORNING.  AS PRIMARY S/W TROUGH EJECTS OUT OF THE SOUTHWEST
THIS EVENING...CONTINUED LOW-LVL WAA WILL MAINTAIN FRONT JUST TO THE
WEST OF THE CWA. IN ADDITION...SECONDARY S/W TROUGH CURRENTLY
SLIDING SOUTHWARD OUT OF NEVADA WILL ROTATE AROUND THE BASE OF THE
PARENT TROUGH...WITH HEIGHT FALLS ALSO AIDING IN PULLING THIS FRONT
BACKWARDS.   THIS BEING SAID MODELS ARE CONVERGING ON A PREFERRED
AREA OF HIGHEST QPF...WITH THE GFS THE ONLY MODEL KEEPING QPF AXIS
FURTHER NW.  INTENSE 850MB THETA-E ADVECTION AIDED BY A DEVELOPING
65 KNOT LLJ WILL REMAIN FOCUSED ON AREAS OF NORTHWEST MO AND
NORTHEAST KS THROUGH THE NIGHT AS THIS AREA REMAINS ON THE AXIS OF
INCREDIBLE MOISTURE TRANSPORT. BY 06Z IT IS FEASIBLE THAT PWAT IN
EXCESS OF 1.5 INCHES /APPROACHING THE HIGHEST LIMITS OF TOP RAOB
CLIMATOLOGY/ WILL ADVECT INTO THE AREA. WITH UPR FLOW REMAINING
PARALLEL TO THE SFC FRONT...A PERIOD OF TRAINING STORMS SIMILAR TO
ONGOING ACTIVITY IS LIKELY WITH UPWARDS OF 1-3 INCHES /LOCALLY
HIGHER/ RAIN LIKELY BY MON MORNING. WILL ALSO MAINTAIN A SVR THREAT
THROUGH THE NIGHTTIME HOURS...AS CONTINUED UNSTABLE AND MODERATE
SHEAR ENVIRONMENT MOVES OVERHEAD.

FOR MONDAY...THE FRONT WILL HAVE MADE ONLY MODERATE ADVANCEMENT INTO
THE CWA BY 12Z...FALLING ALONG A LINE NORTH OF KMCI TO KIRK.  AS
AFOREMENTIONED S/W OVER UTAH APPROACHES THE AREA IN THE
MORNING...POSSIBILITY EXISTS THAT CONDITIONALLY UNSTABLE AIRMASS
ADVECT AHEAD OF THE FRONT IN THE MORNING INTRODUCING A BRIEF
FLARE-UP IN ACTIVITY INTO THE EARLY AFTN HOURS AHEAD OF THE FRONT.
TEMPS WILL BE TRICKY ON MON...WITH THE CWA LIKELY BISECTED BY
READINGS IN THE 70S IN THE SE DURING THE MORNING HOURS...TO ONLY THE
50S IN THE COLD SECTOR IN NW MO. THE FRONT WILL PUSH THROUGH AND OUT
OF THE CWA LATE IN THE AFTN...WITH ISENTROPIC LIFT KEEPING SHOWERS
AROUND IN THE POST FRONTAL ENVIRONMENT.

A TEMPORARY DRY SPELL WILL ARRIVE FOR MONDAY NIGHT THROUGH WEDNESDAY
MORNING...AS SFC HIGH PRESSURE GRAZES THE AREA AS IT PASSES THROUGH
THE GREAT LAKES. HAVE COOLED TEMPS A BIT...BUT GIVEN INCREASING SUN
ANGLE...NORMAL TO NEAR NORMAL TEMPS SEEM LIKELY.

UPR FLOW BEGINS TO TRANSITION ONCE AGAIN BY WEDNESDAY AS ENERGY ONCE
AGAIN FILLS INTO THE PACIFIC NW. UNFORTUNATELY THIS FRONT WILL ONLY
GET SHOVED JUST SOUTH OF THE OZARKS...WHICH MEANS THAT IT WILL ONLY
TAKE A LITTLE BIT OF ISENTROPIC LIFT TO PUSH THIS BOUNDARY AND ITS
RICH ATMOSPHERE NORTHWARD BACK INTO US.  WHILE MODELS AGREE THAT A
PORTION OF THE NW PAC ENERGY WILL BREAK FREE...TIMING DIFFERENCES
REMAIN AS TO THE TIMING OF THIS ENERGY INTO THE AREA.  ATTM...FAVOR A
SLIGHTLY LESS AGGRESSIVE 12Z ECMWF OVER A MUCH STRONGER SOLN PROVIDED
BY THE 12Z GFS. NEVERTHELESS...RAIN CHANCES RETURN BY WEDNESDAY
AFTN...WITH A WARM AND UNSTABLE AIRMASS ADVECTING NORTHWARD INTO
THURSDAY.

FOR THE END OF THE WEEK AND INTO THE WEEKEND...NEAR NORMAL TEMPS
WILL RETURN AS A PACIFIC COLD FRONT SURGES INTO THE CWA ON FRIDAY.
DRY CONDITIONS SHOULD PREVAIL WITH NEAR NORMAL TEMPS.  MAJOR MODEL
DIFFERENCES BEGIN TO ARRIVE BY THE WEEKEND...THUS ONLY MINOR CHANGES
MADE TO THE ONGOING FCST.

DUX

&&

.AVIATION...

FOR THE 00Z TAFS...CONVECTION AT THIS HOUR REMAINED ROOTED WELL WEST
OF THE KANSAS CITY TERMINALS AT THIS TIME. FRONT REMAINS RATHER
STATIONARY IN EAST CENTRAL KANSAS AND EASTERN NEBRASKA WITH SEVERAL
MCS CLUSTERS MOVING EASTWARD IN EXTREME NORTHERN MISSOURI. ADDITIONAL
MCS ACTIVITY IS DEVELOPING ACROSS PORTIONS OF SOUTHERN KANSAS AND
FURTHER SOUTHWEST INTO OKLAHOMA...WITH THIS ACTIVITY POISED TO IMPACT
THE KANSAS CITY TERMINAL LATER THIS EVENING.

THIS BEING SAID...HAVE ONCE AGAIN DELAYED PRECIP FOR THE KANSAS CITY
TERMINALS UNTIL 3Z...WITH ISENTROPIC LIFT/WAA TSRA EXPECTED TO
CONTINUE DEVELOP FURTHER NORTH NEAR KSTJ. TRICKY PART WILL BE
DURATION OF PRECIP OVERNIGHT AS NEARLY ALL GUIDANCE SUGGESTS FRONT
WILL SLOWLY SAG SOUTHEAST AFTER MIDNIGHT. AT THIS TIME...IT APPEARS
APPARENT THAT AS FRONT SAGS SE AND SECONDARY VORT MAXS LIFT OUT OF
THE SW...LLJ WILL INTENSIFY KEEPING STRONGEST THETA-E ADVECTION
FOCUSED OVER THE NWERN THIRD OF THE CWA. ADDRESSING THIS IN THE
TERMINALS MEANS A PREVAILING TSRA GROUP BEGINNING AFTER 10 PM. FOR
THE MOST PART CIGS AND VISIBILITIES WILL REMAIN VFR WITH MVFR
CONDITIONS EXPECTED ONCE STRONGEST PRECIP MOVES EAST. COLD FRONT WILL
SETTLE SOUTHWARD THROUGH THE TAF SITES MONDAY MORNING...WITH VERY LOW
CONFIDENCE ON THE EXACT TIMING AT THIS STAGE. NEVERTHELESS...MVFR
CIGS OR LOWER MAY BE POSSIBLE BEHIND THE FRONT.

CONDITIONS WILL CONTINUE TO BE MONITORED WITH TAF AMENDMENTS LIKELY
AS CONVECTION TURNS TOWARDS EACH TERMINAL.

31

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 7 PM MONDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-MOZ013-MOZ014-
     MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-
     MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ037-MOZ038-
     MOZ043-MOZ044.

KS...FLOOD WATCH UNTIL 7 PM MONDAY FOR KSZ025-KSZ057-KSZ060-KSZ102-
     KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Apr 26, 11:57 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT SUN APR 26 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY CURRENTLY STALLED ACROSS NORTH CENTRAL KANSAS
NORTHWARD INTO CENTRAL AND EASTERN NEBRASKA AND WESTERN IOWA WILL BE THE
FOCUS POINT FOR STRONG TO SEVERE THUNDERSTORM ACTIVITY THROUGH THE
AFTERNOON AND EVENING HOURS. AMPLE BREAKS IN THE CLOUDS SOUTHEAST OF
THIS FRONT HAVE ALLOWED INSTABILITY TO GROW...WITH LITTLE IN THE WAY OF
CAPPING PREVENTING STORMS FROM DEVELOPING. ALTHOUGH WHILE THE MAIN
FOCUS FOR STORMS WILL BE ALONG AND AHEAD OF THE FRONT THIS
AFTERNOON...GIVEN THE WEAK INHIBITION THE ENTIRE OUTLOOK AREA HAS A
CHANCE TO SEE THUNDERSTORMS...INCLUDING SUPERCELLS...WITH LARGE HAIL
AND DAMAGING HIGH WINDS THE MAIN HAZARDS. GIVEN AN INCREASING WIND
PROFILE ALOFT...A TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY
IN AREAS ALONG AND AHEAD OF THE FRONT IF A STORM CAN ANCHOR ITSELF TO
THAT BOUNDARY.

THE FRONT WILL THEN BEGIN TO SLOWLY SLIDE SOUTHWARD DURING THE
EVENING HOURS AND WITH THE ORIENTATION OF THE SHEAR PARALLEL TO THE
BOUNDARY TRAINING STORMS ARE EXPECTED. THIS WILL RESULT IN HEAVY RAIN
AND POSSIBLY FLOODING INTO MONDAY MORNING...ALONG WITH AN ADDITIONAL
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY MONDAY AFTERNOON THE FRONT WILL BE DRAPED FROM NORTHEAST MISSOURI
THROUGH CENTRAL PORTIONS OF THE STATE AND INTO SOUTHWEST MISSOURI.
THE FRONT WILL ONCE AGAIN BE THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
HAZARDS FROM THESE STORMS WILL BE FROM HAIL AND DAMAGING WINDS. THIS
FRONT IS EXPECTED TO CLEAR THE AREA BY MONDAY EVENING...ENDING THE
THREAT OF SEVERE WEATHER.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE BY WEDNESDAY AFTERNOON
THROUGH THURSDAY AS ANOTHER STORM SYSTEM LIFTS INTO THE AREA. AT THIS
TIME IT IS STILL TOO EARLY TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH SUNDAY
NIGHT ACROSS THE OUTLOOK AREA.

DUX/NRR

In the hours before

Local storm report, Apr 26, 4:41 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     5 SE MARYVILLE          40.29N 94.80W
04/26/2009                   NODAWAY            MO   EMERGENCY MNGR

            ROOF DAMAGE TO HOUSE IN VILLAGE OF ARCO.

&&

ABAILEY
Local storm report, Apr 26, 4:43 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     PICKERING               40.45N 94.84W
04/26/2009                   NODAWAY            MO   EMERGENCY MNGR

            ROOF OF HOME DAMAGED

&&

ABAILEY
Local storm report, Apr 26, 5:03 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     RAVENWOOD               40.35N 94.67W
04/26/2009                   NODAWAY            MO   EMERGENCY MNGR

            OFFICIALS REPORT A HOME WITH SIGNIFICANT DAMAGES. NO
            OTHER SPECIFIC INFORMATION AVAILABLE AT THIS TIME.

&&

ABAILEY
Special weather statement, Apr 26, 5:11 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT SUN APR 26 2009

MOZ005-262345-
HARRISON-
611 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HARRISON COUNTY UNTIL 645
PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF EAGLEVILLE...OR 17 MILES
NORTH OF BETHANY...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  EAGLEVILLE BY 620 PM CDT.
  9 MILES NORTH OF RIDGEWAY BY 625 PM CDT.
  CAINSVILLE BY 635 PM CDT.

THE TOWNS OF HATFIELD AND BLYTHEDALE ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 4058 9379 4047 9379 4047 9377 4036 9377
      4039 9423 4057 9423

CUTTER
Special weather statement, Apr 26, 5:38 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
638 PM CDT SUN APR 26 2009

KSZ102-MOZ002-011-012-270015-
ANDREW-DONIPHAN-HOLT-NODAWAY-
638 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR HOLT...NODAWAY...NORTHERN ANDREW AND
NORTHERN DONIPHAN COUNTIES UNTIL 715 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MAITLAND TO FILLMORE
TO 8 MILES NORTH OF TROY...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  SKIDMORE AND FILLMORE BY 645 PM CDT.
  MARYVILLE BY 700 PM CDT.

THE TOWNS OF GRAHAM...BOLCKOW...BARNARD...ROSENDALE...ARKOE...REA...
PICKERING...GUILFORD...CONCEPTION JUNCTION AND CONCEPTION ARE ALSO IN
THE PATH OF THESE STORMS.

LAT...LON 4013 9462 4010 9462 3982 9508 4015 9542
      4027 9525 4027 9519 4032 9519 4057 9483

CUTTER
Special weather statement, Apr 26, 6:47 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT SUN APR 26 2009

MOZ002-003-012-270115-
ANDREW-NODAWAY-WORTH-
747 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR ANDREW...EASTERN NODAWAY AND
NORTHWESTERN WORTH COUNTIES UNTIL 815 PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
MARYVILLE TO 6 MILES NORTHEAST OF FILLMORE TO AMAZONIA...MOVING
NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  SAVANNAH BY 755 PM CDT.
  RAVENWOOD BY 805 PM CDT.

THE TOWNS OF ARKOE...BOLCKOW...BARNARD...ROSENDALE...REA...
GUILFORD...CONCEPTION JUNCTION...CLYDE...CONCEPTION AND PARNELL ARE
ALSO IN THE PATH OF THESE STORMS.

LAT...LON 3997 9462 3983 9492 3985 9494 3989 9493
      3990 9495 4029 9491 4057 9470 4058 9462

CUTTER

The radar

The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Doniphan

When
April 26, 7:10 PM CST to 7:11 PM CST
Where
Doniphan County, 1.27 mi ENE of Wathena
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.760, -94.930

A brief EF0 tornado touchdown, was observed by a trained spotter, around one mile east of Elwood, at 1910 CST. No damage was observed.

Flash Flood, Leavenworth

When
April 26, 10:19 PM CST to April 27, 4:19 AM CST
Where
Leavenworth County, 0.54 mi E of Lansing to 1.02 mi ESE of Lansing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.250, -94.890

Water was reported over K5 Highway in Lansing.

Flash Flood, Leavenworth

When
April 26, 10:50 PM CST to April 27, 4:50 AM CST
Where
Leavenworth County, 1.75 mi WNW of Reno to 1.24 mi WNW of Reno
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.060, -95.150

Heavy rains caused flooding to close Highway 24.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164370, 164371, 164372.